Colorado, 2009

Damaging Wind in Colorado, June 5, 2009

June 5, 2009 · NWS GJT · 1 event in 1 county or zone

A microburst struck within the town of Montrose.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A microburst struck within the town of Montrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 1:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 1:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
LEAD SHORT WAVE WITH DIFLUENT FLOW ALOFT IS CROSSING THE SPINE OF
UTAH WITH CONVECTION QUICKLY DEVELOPING OVER ERN UTAH.  DRIER
AIR...EVIDENT ON THE MORNING KGJT SOUNDING...HAS PREVENTED
CONVECTION FROM FORMING OVER THE WEST SLOPE MOUNTAINS.  THIS WILL
CHANGE AS THE SHORT WAVE MOVES ACROSS THE FORECAST AREA THROUGH THIS
EVENING.  GRADIENT SOUTHWEST FLOW HAS STRENGTHENED WITH H7 FLOW NEAR
25-30 KNOTS...AND THESE WINDS WILL MIX TO THE SURFACE GIVEN THE LAPSE
RATE APPROACHING DRY ADIABATIC ON THE MORNING SOUNDING.
THUNDERSTORMS AND OUTFLOW WINDS WILL ENHANCE THE GRADIENT FLOW AND
EXPECT NUMEROUS GUSTS EXCEEDING 45 MPH LATER THIS AFTERNOON INTO
EARLY EVENING...THE PRIMARY WEATHER THREAT.  BUT SOME HAIL MAY OCCUR
WITH THE SHORT WAVE PASSAGE AND ITS HIGHER PRECIPITABLE WATER
CONTENT.

ON SATURDAY...THE FORECAST AREA WILL BE IN THE DRY SLOT BETWEEN THE
DEPARTING SHORT WAVE AND THE CLOSED LOW CIRCULATION NEAR THE
CALIFORNIA AND NEVADA BORDER.  THE FLOW ALOFT WILL BE ANTICYCLONIC
AND THIS FACTOR AND THE RELATIVELY DRY AIR MASS WILL LIMIT
CONVECTIVE POTENTIAL.  BUT BELIEVE THE LACK OF QPF IN THE MODEL DATA
IS UNDERDONE.  WITH MORE SUNSHINE...STRONG SURFACE HEATING WILL
TRIGGER SOME THUNDERSTORMS ALONG RIDGES...AND PROPAGATE DOWNSTREAM
GIVEN THE GRADIENT FLOW.  THE BEST MOISTURE WILL BE OVER THE NRN AND
CENTRAL MOUNTAINS...BUT DRIER OVER THE SRN MOUNTAINS.

THE GREAT BASIN CLOSED LOW PHASES WITH A SHORT WAVE ROTATING AROUND
THE NRN STREAM CIRCULATION CENTERED ALONG THE ALBERTA AND MONTANA
BORDER.  THERE ARE SOME MODEL DIFFERENCES WITH THIS EVOLUTION...BUT
THE GFS AND NAM INDICATE THE REMNANTS OF THE GREAT BASIN LOW WILL
MOVE ACROSS WRN COLORADO.  THE GFS AND NAM INDICATE DECENT POTENTIAL
VORTICITY...SUGGESTING THERE WILL BE GOOD QG FORCING AS THE LOW
CROSSES OUR FORECAST AREA.  SEEMS LIKE THE MODEL DATA CONTINUES TO
UNDERDO QPF AND POP VALUES...SO LEANED TOWARD A SLIGHTLY WETTER
SOLUTION AND WENT WITH 30 TO 50 PERCENT POP VALUES (MAYBE THE MODELS
KNOW ITS JUNE...CLIMATOLOGICALLY THE DRIEST MONTH OF THE YEAR.)

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
A CLOSED LOW OVER NORTHERN MONTANA PUSHES THE REMAINS OF A WESTERN
U.S. TROUGH ACROSS THE FORECAST AREA SUNDAY NIGHT. MOISTURE SUPPLY
DOES NOT APPEAR TO BE IMPRESSIVE ENOUGH WITH THIS SYSTEM TO KEEP
ANYTHING HIGHER THAN CHANCE POPS IN THE FORECAST THROUGH THE
OVERNIGHT HOURS...SO MAINTAINED SOME CHANCE POPS MAINLY ACROSS THE
NORTH. THE TROUGH MOVES EASTWARD AND ONTO THE PLAINS ON MONDAY
AS THE CLOSED LOW OVER NORTHERN MONTANA REMAINS FAIRLY STATIONARY.
THIS KEEPS THE FORECAST AREA UNDER A WESTERLY FLOW THROUGH TUESDAY
WITH DIURNALLY DRIVEN CONVECTION EXPECTED THAT WILL DEVELOP
INITIALLY OVER THE HIGHER TERRAIN. THE MONTANA CLOSED LOW BEGINS TO
SHIFT EAST ON WEDNESDAY AS ANOTHER TROUGH DEVELOPS AND SLIDES DOWN
THE WESTERN U.S. COAST. THIS SECOND TROUGH SHIFTS THE FLOW OVER THE
GREAT BASIN TO THE SOUTHWEST...WITH AGAIN MAINLY DIURNALLY DRIVEN
THUNDERSTORMS ANTICIPATED THROUGH THE SECOND HALF OF THE WORK WEEK.

TEMPERATURES WILL START OFF THE PERIOD COOLER THAN AVERAGE IN THE
WAKE OF A DEPARTING TROUGH...BUT AS THE FLOW FLATTENS OUT AND
SHIFTS TO THE SOUTHWEST...HAVE KEPT A GENERAL WARMING TREND THROUGH
THE END OF NEXT WEEK.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AND
LAST THROUGH 06Z MIDNIGHT.  STRONG GUSTY WINDS TO NEAR 55 MPH AND
HAIL WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.  NEAR SHOWERS AND
THUNDERSTORMS...EXPECT LOCAL MVFR CONDITIONS AS CIGS AND VSBYS DROP.
EXPECT AREAS OF TURBULENCE AS WELL THROUGH 03Z THIS EVENING WITH
STRONG UPPER LEVEL JET MOVING INTO THE REGION. DRIER CONDITIONS ARE
ANTICIPATED FOR SATURDAY...WITH VFR CONDITIONS EXPECTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
           WIND ADVISORY THROUGH 9 PM TODAY FOR WEST CENTRAL AND
           EXTREME SOUTHWEST COLORADO...INCLUDING ZONES 06/11/20/21.
.UT...WIND ADVISORY FROM THROUGH 9 PM TODAY FOR EAST CENTRAL AND
           SOUTHEAST UTAH...INCLUDING ZONES 22/27/29.

SHORT TERM.....PF
LONG TERM......MCS
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, Jun 5, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUN 5 2009

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUN 5 2009

...WIND ADVISORY FOR PORTIONS OF SOUTHEAST COLORADO AND SOUTHEAST
UTAH UNTIL 9 PM MDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON
AND LINGER THROUGH LATE THIS EVENING. HEAVY RAIN...HAIL UP TO ONE
INCH IN DIAMETER...AND GUSTY WINDS TO 58 MPH ARE POSSIBLE WITH THE
STRONGER STORMS TODAY.

WINDY CONDITIONS ARE ALSO EXPECTED FOR MUCH OF THE REGION...WITH
THE STRONGEST WINDS OCCURRING ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO. EXPECT FREQUENT GUSTS FROM THE SOUTHWEST EXCEEDING 45 MPH.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EVENING THROUGH THURSDAY. THE STRONGER THUNDERSTORMS
WILL PRODUCE HAIL...GUSTY WINDS TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING. REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

The radar

The Grand Junction radar (KGJX), 72 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montrose

When
June 5, 4:00 PM MST to 4:07 PM MST
Where
Montrose County, 0.48 mi SSW of Montrose to 0.76 mi ESE of Montrose
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
38.474, -107.873

A microburst traversed a section of the town of Montrose, breaking off numerous large branches and snapping off some trees. Loose objects such as picnic tables, chairs, and barbecue grills were blown over or tossed around. It took three days for the City of Montrose to clean up all of the debris on sidewalks and streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180852.